Alert archive / Texas / Flash Flood Watches in 2017
Flash Flood Watch 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at Sep 24, 2017, 3:45 PM CDT for Pecos County, Terrell County, Texas; Eddy County, New Mexico. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2017, 3:45 PM CDT (20:45 UTC)
- Expired
- Sep 25, 2017, 4:21 AM CDT
- In force
- 13 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
Counties Eddy County, NM, Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
459 WGUS64 KMAF 242045 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 345 PM CDT Sun Sep 24 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING FOR ALL AREAS ALONG AND WEST OF THE PECOS RIVER... .An upper level storm system centered Utah this afternoon will slowly move northeast overnight. As it does, disturbances will move through southwest flow aloft over West Texas and Southeast New Mexico. These disturbances will initiate showers and thunderstorms over the area. This, combined with good low and mid level moisture, will result in heavy rainfall, especially with slow moving or training storms. This watch will likely be extended in time or expanded in coverage as the situation develops. NMZ027-028-TXZ057-058-074-075-079>082-258-251100- /O.NEW.KMAF.FF.A.0006.170924T2045Z-170925T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Pecos, Alpine, Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, Marathon, Dryden, Sanderson, Guadalupe Mountains NP, and Pine Springs 345 PM CDT Sun Sep 24 2017 /245 PM MDT Sun Sep 24 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... * Heavy rainfall will result in flash flooding of arroyos and small streams. Urban flash flooding will also be possible within cities and towns. * Dont drive into areas where water covers the road. The water may be deeper than it appears and less than a foot of rushing water can float many vehicles. If you encounter water flowing across a roadway, turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
500 WGUS64 KMAF 250921 FFAMAF Flood Watch National Weather Service Midland/Odessa TX 421 AM CDT Mon Sep 25 2017 ...FLASH FLOOD WATCH CANCELLED THIS MORNING FOR ALL AREAS ALONG AND WEST OF THE PECOS RIVER... .An upper level storm system centered over Wyoming will remain nearly stationary through tonight. Precipitation had decreased across the watch area this morning and widespread flash flooding is not expected. Precipitation may increase again later today and tonight across west Texas and southeast New Mexico. All interests should keep abreast of the latest weather information concerning the potential for heavy rainfall later today or tonight. NMZ027-028-TXZ057-058-074-075-079>082-258-251030- /O.CAN.KMAF.FF.A.0006.000000T0000Z-170925T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Pecos, Alpine, Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, Marathon, Dryden, Sanderson, Guadalupe Mountains NP, and Pine Springs 421 AM CDT Mon Sep 25 2017 /321 AM MDT Mon Sep 25 2017/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast New Mexico and southwest Texas has been cancelled. Widespread heavy rainfall is no longer expected this morning. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 24, 3:45 PM CDT, 0 minutes earlier.
Area forecast discussion, Sep 24, 3:45 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 PM CDT Sun Sep 24 2017
.DISCUSSION...
WV imagery shows the upper trough has moved from NV to UT over the
past 24 hours, and will continue to be the main influence on the
forecast into the extended. Latest models open this feature and
move it to the upper Midwest/Canada by Tuesday, only to develop
another closed low over srn NV to replace it. This will maintain a
wet pattern in SW flow aloft for West Texas and Southeast New Mexico
for the next few days.
Closer to home, area radars show the tail end of last night's
convection exiting the lwr Trans Pecos, and new development on the
slopes of the Davis Mtns. Radar estimates that most rain fell on the
NW half of the CWA over the past 24 hours, plus a few cells over the
Big Bend Area. Maximum radar totals were 5-6", but this was in the
sandhills, so very little flash flooding occurred. Isolated pockets
of 1-2" fell further south, resulting in elevated flows on the Rio
Grande.
For tonight/Monday, areas out west are destabilizing rapidly w/full
insolation, and hi-res models suggest a repeat of last night.
Dewpoints in the 60s are backed up KATS/KGDP, and mesoanalysis shows
an axis of instability of 2000-3000 J/kg capes running N-S along the
TX/NM border. Better deep-lyr shear is currently along the far west
zones, but this is forecast to move east overnight, enhancing
chances for a severe supercell or two. We will mention this in the
HWO. Further east, models hint at convection moving into the Big
Bend/lwr Trans Pecos overnight, and moving thru the eastern Permian
Basin/upper Colorado River Valley Monday...roughly in line w/the low-
lvl theta-e ridge. The GEFS reinforces this, showing anomalies in
the National Water Model over the lwr Trans Pecos thru 00Z Tuesday.
All that said, w/saturated soils over the NW CWA, and expected
rainfall over the Big Bend overnight/Monday, we've expanded the FFA
thru 12Z Monday, and included all areas west of the Pecos. What
falls over the next 12-18 hrs will largely determine where/when the
FFA needs to be extended, but the eastern half of the FA looks to be
the best candidate attm.
Chances of convection will remain high all week as the secondary
trough develops, keeping the region under SW flow aloft. SE of Baja
del Sur, T.S. Pilar has developed and, although it looks to be short-
lived, may provide enough tropical moisture to be entrained into the
flow to further enhance rain chances. Finally, a cold front is set
to arrive Tuesday to assist further. This will keep temps below
normal into the extended.
In the extended, the secondary trough is forecast to move to the
Four Corners by late in the work-week, transitioning flow aloft from
SW to zonal. After the cold front, low-lvl return flow quickly
resumes, keeping Gulf moisture in the area, aided by the LLJ every
night, for good chances of rain.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 79 66 73 / 70 90 70 80
Carlsbad 64 82 62 73 / 50 40 60 60
Dryden 71 81 70 80 / 80 90 60 50
Fort Stockton 68 82 66 76 / 50 70 30 60
Guadalupe Pass 60 76 59 68 / 60 40 30 50
Hobbs 63 77 61 69 / 60 70 70 60
Marfa 61 78 58 74 / 60 60 40 50
Midland Intl Airport 68 79 65 74 / 70 80 70 70
Odessa 68 79 65 73 / 60 70 70 60
Wink 68 83 65 76 / 40 50 50 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Eddy County Plains-
Guadalupe Mountains of Eddy County.
TX...Flash Flood Watch through Monday morning for Big Bend Area-
Davis/Apache Mountains Area-Guadalupe Mountains-Marfa
Plateau-Pecos-Presidio Valley-Reeves County and Upper Trans
Pecos-Terrell-Van Horn and Highway 54 Corridor.
&&
29/44Hazardous weather outlook, Sep 24, 3:03 PM CDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 303 PM CDT Sun Sep 24 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 303 PM CDT Sun Sep 24 2017 /203 PM MDT Sun Sep 24 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely across the region this afternoon and overnight... especially across the Big Bend north into the higher terrain of SE NM. Heavy rainfall and flash flooding will be the main concerns with these storms and a Flash Flood Watch is in effect along and west of the Pecos River. A few strong or severe storms will also be possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Chances of thunderstorms capable of producing flash flooding from locally heavy rainfall will only increase the next several days across all of West Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:06 PM CDT | Areal Flood Advisory | MAF | Reeves, Ward | 3 hr |
| Sep 23, 7:30 PM CDT | Special Weather Statement | MAF | Ward | 30 min |
| Sep 23, 7:38 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Ward, Winkler | 67 min |
| Sep 23, 7:40 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 2 hr |
| Sep 23, 7:47 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 118 min |
| Sep 23, 8:03 PM CDT | Special Weather Statement | MAF | Culberson | 27 min |
| Sep 23, 8:21 PM CDT | Areal Flood Advisory | MAF | Culberson, Reeves | 3 hr |
| Sep 23, 8:40 PM CDT | Special Weather Statement | MAF | Reeves | 35 min |
| Sep 23, 8:58 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 62 min |
| Sep 23, 9:20 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves | 115 min |
| Sep 23, 9:57 PM CDT | Areal Flood Advisory | MAF | Loving | 3 hr |
| Sep 23, 10:02 PM CDT | Special Weather Statement | MAF | Loving | 28 min |
| Sep 23, 10:23 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Reeves | 2 hr |
| Sep 23, 10:58 PM CDT | Areal Flood Advisory | MAF | Loving, Ward, Winkler | 2 hr |
| Sep 23, 11:55 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Gaines, Winkler | 2 hr |
| Sep 24, 12:33 AM CDT | Areal Flood Advisory | MAF | Ector, Winkler | 117 min |
| Sep 24, 1:50 AM CDT | Areal Flood Advisory | MAF | Dawson, Martin | 115 min |
| Sep 24, 2:07 AM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Gaines, Winkler | 3 hr |
| Sep 24, 3:04 AM CDT | Areal Flood Advisory | MAF | Dawson | 116 min |
| Sep 24, 3:25 AM CDT | Areal Flood Advisory | MAF | Ector | 2 hr |
| Sep 24, 4:11 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Sep 24, 4:21 AM CDT | Areal Flood Advisory | MAF | Midland | 114 min |
| Sep 24, 4:27 AM CDT | Flash Flood Watch | MAF | Pecos, Terrell | 11 hr |
| Sep 24, 4:37 AM CDT | Areal Flood Advisory | MAF | Martin | 113 min |
| Sep 24, 5:13 AM CDT | Flash Flood Warning | MAF | Midland | 2 hr |
| Sep 24, 5:50 AM CDT | Areal Flood Advisory | MAF | Borden | 115 min |
| Sep 24, 2:19 PM CDT | River Flood Warning | MAF | Brewster | 41 hr |
| Sep 23, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
Nearby
Flash Flood Watches in Texas, 2017Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.